Dysautonomia International
 
Map
Learn More
Research
Connect
Get Involved
Donate/Shop
Events
Press Room
About Us
Blog

For Patients

For Researchers

For Physicians

For Family and Friends

For Educators

For Employers

Like us on Facebook Like us on Facebook
Connect on Linked-In

Follow us on Twitter:

Home >> Jordan's Story

Jordan's Story



I was just your regular teenage terror - listening to loud rock 'n' roll, engaging in a little vegetarianism to rebel against my family, dying my hair, going to youth group activities, taking singing lessons, writing poems and short stories, and acting in a theater company. I kept a busy social schedule and had tons of friends. I was beginning my sophomore year at my new high school when I got a really bad flu. It was so intense, I actually hallucinated. Little did I know, this wasn't just a flu. I never really recovered from it.

After the fever and chills subsided, I noticed that I was dizzy all the time and even to the point of near-faint, so my general practitioner sent me to an ENT first, figuring it was some sort of inner ear equilibrium problem. It wasn't vertigo! However, it was discovered that I had a deviated septum, so I ended up getting painful surgery for that... which I'm not sure really made much of a difference, although my voice teacher had positive things to say about my tonal quality after I healed from that.

(Insert crappy stories about other doctors, some even telling me this was all psycho-somatic and family/friends/teachers getting fed up with my inconsistent attendance to school/activities). For example:

-My general practitioner, who had known me since I was an infant, actually convinced me for a period of time that my illness wasn't real and it would just disappear if I willed it to go away.

-My best friend at the time "broke up with me" because I was tired and sick all the time, so I backed out of a trip to California that we had planned for a long time. I understand her frustration --- but she did not understand my reasoning at the time. One side-effect that comes from having such intense regular physical symptoms is depression. If not properly dealt with, it can destroy relationships with loved ones. Feeling sick can make you feel like you're on your own planet of despair and that no one understands. I highly recommend seeking counseling. Any sort of outlet for the frustration and sadness you may be feeling is a good thing. I worked with a therapist who specialized in chronic illnesses and it did wonders for me.

-I was made an understudy for the fall play at school after auditioning, but was confronted by the director weeks later who told me he was pressured by the administration to ask me to quit since my attendance was so spotty at school. While I could not argue with the logic behind this decision, it still made me very sad.

-Most often, people I encountered who knew about my illness would say things to me such as, "I don't get it. You don't have cancer. You're not dying! You look fine. What is your problem? You must be crazy!"

However...
I was still dizzy anyway. I was also tired and nauseated. I went to a neurologist. He ordered an EEG test. It was normal.
Even though the test results were normal, I still had a problem. He was puzzled by the results and confident I wasn't faking it (thank goodness), so the neurologist recommended I see a cardiologist.

Enter Dr. Blair Grubb. Located right in my hometown. I even went to summer camp with his kids!

He ordered a tilt table test. I fainted in my pajamas in front of a bunch of interns (some of them were really hot). It was embarrassing, but also served as a break-through: I was finally diagnosed with Neuro-cardiogenic Syncope (NCS).

Then: a series of medication trials, some with side-effects worse than the symptoms I experienced to begin with. The following list consists of medications I took that were not successful for me, although others have experienced relief from symptoms by taking them. I took these medications, sometimes in combination with one another, as directed by my doctor. Keep in mind that the body chemistry of adolescents is like a moving target and that is also a reason why some of these were not viable solutions for me at the time. There have been so many advancements in treatments since I was 15 in the year 1999...and odds are, your doctor will be able to help you select the best course of action. That said...the following meds had the following effects for me:
-Zoloft (made me feel like I wanted to jump out of my skin)
-Florinef (kind of a joke, did absolutely nothing)
-Celexa (migraine)
-Beta-Blockers (rolling dizziness, more migraines)
-More SSRIs - Paxil, Welbutrin, etc. (even more migraines)

Finally, after so many trials, I pleaded with Dr. Grubb to just help me solve my chief symptom: crushing fatigue. I would figure out how to manage the rest. He prescribed Procrit, most often used in chemotherapy patients who report feeling weak due to treatments. This was the first drug to work with no side effects.

With newfound confidence that came with feeling consistently better for a given period of time with no fainting, I finished high school early and started college. I applied to my dream school in New York City. I was accepted and received permission to go from my primary care doctor. It was the best thing that ever happened to me. My body chemistry began to adjust to the medication, but I also learned to cope.

Fast forward to now --- I'm 29 years old, back in my hometown, pursuing my career in advertising, being involved in everything. Full disclosure: I still feel like crap a LOT of the time and don't currently take any medications. I know this is not the case with most dysautonomia patients. I am one of the few lucky individuals who are able to live a decently normal life without taking anything. Now, after years of struggle, I have the confidence to push myself to get the job done and to KEEP TRYING. I also have the sense to say no sometimes and just relax when I need to. I ride my bike around Toledo every day. I attend community and cultural events, volunteer to help out with local organizations and keep a busy social calendar.

Things you must do as a patient:
-Allow for a little flexibility.
-Be spontaneous. You won't beat yourself up if you have to cancel plans because you don't feel well...because you will have taken advantage of the times you DO feel well!
-Do not eat crappy food (literally, a healthy diet has done WONDERS and I consider it to be my saving grace).
-Be active physically as much as you can possibly stand.
-Challenge yourself intellectually.
-Help others.

Confidence and a healthy lifestyle will help you fight on the bad days... and I still have bad days sometimes.

You really can do it all. You can do it on your own terms. Just make sure you keep doing it. Don't lose hope.

xoxo,
Jordan
 

  © Copyright 2012 Dysautonomia InternationalMedical Disclaimer